Alert archive / California / High Surf Advisories in 2019
High Surf Advisory 8, NWS Eureka, CA
NWS Eureka, CA issued this high surf advisory at Dec 11, 2019, 4:21 AM PST for Del Norte County, Humboldt County, Mendocino County, California. It took effect at Dec 12, 2019, 9:00 AM PST. It was in force for 30 hr.
The area
The counties it named.
The facts
- Issued
- Dec 11, 2019, 4:21 AM PST (12:21 UTC)
- In effect from
- Dec 12, 2019, 9:00 AM PST
- Expired
- Dec 13, 2019, 3:00 PM PST
- In force
- 30 hr
- Issued by
- NWS Eureka, CA
Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 12:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 0.4 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 721 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
699 WHUS46 KEKA 111221 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 421 AM PST Wed Dec 11 2019 ...Large surf will impact the North Coast late this week... .A large northwest swell will bring high surf to the coast Thursday and Friday, highest between the Mattole river mouth and Wilson Creek. Surf heights of 21 to 25 feet will continue through Friday evening. High tides may also allow some local coastal flooding around noon on both days in some areas. CAZ101-103-112030- /O.NEW.KEKA.SU.Y.0008.191212T1100Z-191213T2300Z/ Coastal Del Norte-Northern Humboldt Coast- 421 AM PST Wed Dec 11 2019 ...HIGH SURF ADVISORY IN EFFECT FROM 3 AM THURSDAY TO 3 PM PST FRIDAY... * WHAT....Surf heights around 22 ft, with some areas possibly seeing heights of 26 ft along west and northwest facing beaches. * WHERE...Coastal Del Norte and Northern Humboldt Coast Counties. * WHEN...From 3 AM Thursday to 3 PM PST Friday.. . * IMPACTS...Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. This surf will also likely contribute to localized coastal flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Surf Advisory means that high surf will affect beaches in the advisory area, producing rip currents and localized beach erosion. && $$ CAZ104-109-112030- /O.NEW.KEKA.SU.Y.0008.191212T1700Z-191213T1700Z/ Southwestern Humboldt-Mendocino Coast- 421 AM PST Wed Dec 11 2019 ...HIGH SURF ADVISORY IN EFFECT FROM 9 AM THURSDAY TO 9 AM PST FRIDAY... * WHAT....Surf heights around 22 ft, with a couple of areas seeing heights of 25 ft along west and northwest facing beaches. * WHERE...Southwestern Humboldt and Mendocino Coast Counties. * WHEN...From 9 AM Thursday to 9 AM PST Friday.. . * IMPACTS...Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. This surf will also likely contribute to localized coastal flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Surf Advisory means that high surf will affect beaches in the advisory area, producing rip currents and localized beach erosion. && $$
6 follow-up statements
333 WHUS46 KEKA 112022 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 1222 PM PST Wed Dec 11 2019 ...Large surf will impact the North Coast late this week... .A large northwest swell will bring high surf to the coast Thursday and Friday, highest between the Mattole river mouth and Wilson Creek. Surf heights of 21 to 25 feet will continue through Friday evening. High tides may also allow some local coastal flooding around noon on both days in some areas. CAZ101-103-121200- /O.CON.KEKA.SU.Y.0008.191212T1100Z-191213T2300Z/ Coastal Del Norte-Northern Humboldt Coast- 1222 PM PST Wed Dec 11 2019 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 3 AM THURSDAY TO 3 PM PST FRIDAY... * WHAT...Surf heights around 22 ft, with some areas possibly seeing heights of 26 ft along west and northwest facing beaches. * WHERE...Coastal Del Norte and Northern Humboldt Coast Counties. * WHEN...From 3 AM Thursday to 3 PM PST Friday.. . * IMPACTS...Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. This surf will also likely contribute to localized coastal flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Surf Advisory means that high surf will affect beaches in the advisory area, producing rip currents and localized beach erosion. && $$ CAZ104-109-121200- /O.CON.KEKA.SU.Y.0008.191212T1700Z-191213T1700Z/ Southwestern Humboldt-Mendocino Coast- 1222 PM PST Wed Dec 11 2019 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 9 AM THURSDAY TO 9 AM PST FRIDAY... * WHAT...Surf heights around 22 ft, with a couple of areas seeing heights of 25 ft along west and northwest facing beaches. * WHERE...Southwestern Humboldt and Mendocino Coast Counties. * WHEN...From 9 AM Thursday to 9 AM PST Friday.. . * IMPACTS...Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. This surf will also likely contribute to localized coastal flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Surf Advisory means that high surf will affect beaches in the advisory area, producing rip currents and localized beach erosion. && $$
333 WHUS46 KEKA 121056 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 256 AM PST Thu Dec 12 2019 ...Large surf will impact the North Coast today and Friday... .A large northwest swell will bring high surf to the coast today and Friday, highest between the Mattole river mouth and Wilson Creek. Surf heights of 21 to 25 feet will continue through Friday evening. High tides may also allow some local coastal flooding around noon on both days in some areas. CAZ101-103-121900- /O.EXT.KEKA.SU.Y.0008.191212T1700Z-191213T2300Z/ Coastal Del Norte-Northern Humboldt Coast- 256 AM PST Thu Dec 12 2019 ...HIGH SURF ADVISORY NOW IN EFFECT FROM 9 AM THIS MORNING TO 3 PM PST FRIDAY... * WHAT...Surf heights around 22 ft, with some areas possibly seeing heights of 26 ft along west and northwest facing beaches. * WHERE...Coastal Del Norte and Northern Humboldt Coast Counties. * WHEN...From 9 AM this morning to 3 PM PST Friday.. . * IMPACTS...Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. This surf will also likely contribute to localized coastal flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Surf Advisory means that high surf will affect beaches in the advisory area, producing rip currents and localized beach erosion. && $$ CAZ104-109-121900- /O.EXT.KEKA.SU.Y.0008.191212T2300Z-191213T1700Z/ Southwestern Humboldt-Mendocino Coast- 256 AM PST Thu Dec 12 2019 ...HIGH SURF ADVISORY NOW IN EFFECT FROM 3 PM THIS AFTERNOON TO 9 AM PST FRIDAY... * WHAT...Surf heights around 22 ft, with a couple of areas seeing heights of 25 ft along select west and northwest facing beaches. * WHERE...Southwestern Humboldt and Mendocino Coast Counties. * WHEN...From 3 PM this afternoon to 9 AM PST Friday.. . * IMPACTS...Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. This surf will also likely contribute to localized coastal flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Surf Advisory means that high surf will affect beaches in the advisory area, producing rip currents and localized beach erosion. && $$
316 WHUS46 KEKA 121901 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 1101 AM PST Thu Dec 12 2019 ...Large surf will impact the North Coast today and Friday... .A large northwest swell will bring high surf to the coast today and Friday, highest between the Mattole river mouth and Wilson Creek. Surf heights of 21 to 25 feet will continue through Friday evening. High tides may also allow some local coastal flooding around noon on both days in some areas. CAZ101-103-130415- /O.CON.KEKA.SU.Y.0008.000000T0000Z-191213T2300Z/ Coastal Del Norte-Northern Humboldt Coast- 1101 AM PST Thu Dec 12 2019 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST FRIDAY... * WHAT...Surf heights around 22 ft, with some areas possibly seeing heights of 26 ft along west and northwest facing beaches. * WHERE...Coastal Del Norte and Northern Humboldt Coast Counties. * WHEN...From 9 AM this morning to 3 PM PST Friday.. . * IMPACTS...Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. This surf will also likely contribute to localized coastal flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Surf Advisory means that high surf will affect beaches in the advisory area, producing rip currents and localized beach erosion. && $$ CAZ104-109-130415- /O.CON.KEKA.SU.Y.0008.191212T2300Z-191213T1700Z/ Southwestern Humboldt-Mendocino Coast- 1101 AM PST Thu Dec 12 2019 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO 9 AM PST FRIDAY... * WHAT...Surf heights around 22 ft, with a couple of areas seeing heights of 25 ft along select west and northwest facing beaches. * WHERE...Southwestern Humboldt and Mendocino Coast Counties. * WHEN...From 3 PM this afternoon to 9 AM PST Friday.. . * IMPACTS...Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. This surf will also likely contribute to localized coastal flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Surf Advisory means that high surf will affect beaches in the advisory area, producing rip currents and localized beach erosion. && $$
468 WHUS46 KEKA 131203 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 403 AM PST Fri Dec 13 2019 ...Large surf will impact the Northwest California Coast today... .A large northwest swell will bring high surf to the coast today. CAZ101-103-132300- /O.CON.KEKA.SU.Y.0008.000000T0000Z-191213T2300Z/ Coastal Del Norte-Northern Humboldt Coast- 403 AM PST Fri Dec 13 2019 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 3 PM THIS AFTERNOON... * WHAT...Surf heights around 22 ft with some 26 ft sets possible along west and northwest facing beaches. * WHERE...Del Norte and Northern Humboldt counties. * WHEN...Through 3 PM this afternoon. * IMPACTS...Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. This surf will also likely contribute to localized coastal flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Surf Advisory means that high surf will affect beaches in the advisory area, producing rip currents and localized beach erosion. $$ CAZ104-109-131700- /O.CON.KEKA.SU.Y.0008.000000T0000Z-191213T1700Z/ Southwestern Humboldt-Mendocino Coast- 403 AM PST Fri Dec 13 2019 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 9 AM THIS MORNING... * WHAT...Surf heights around 22 ft along west and northwest facing beaches. * WHERE...Mendocino and Southwestern Humboldt counties. * WHEN...Through 9 AM this morning. * IMPACTS...Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. This surf will also likely contribute to localized coastal flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Surf Advisory means that high surf will affect beaches in the advisory area, producing rip currents and localized beach erosion. $$
379 WHUS46 KEKA 131703 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 903 AM PST Fri Dec 13 2019 ...Large surf will impact the Northwest California Coast today... .A large northwest swell will bring high surf to the coast today. CAZ104-109-131815- /O.EXP.KEKA.SU.Y.0008.000000T0000Z-191213T1700Z/ Southwestern Humboldt-Mendocino Coast- 903 AM PST Fri Dec 13 2019 ...HIGH SURF ADVISORY HAS EXPIRED... Waves have begun to diminish but breaking waves are still expected around the 20 feet range this morning. $$ CAZ101-103-132300- /O.CON.KEKA.SU.Y.0008.000000T0000Z-191213T2300Z/ Coastal Del Norte-Northern Humboldt Coast- 903 AM PST Fri Dec 13 2019 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST THIS AFTERNOON... * WHAT...Surf heights around 22 ft with some 26 ft sets possible along west and northwest facing beaches. * WHERE...Del Norte and Northern Humboldt counties. * WHEN...Through 3 PM this afternoon. * IMPACTS...Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. This surf will also likely contribute to localized coastal flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Surf Advisory means that high surf will affect beaches in the advisory area, producing rip currents and localized beach erosion. && $$
919 WHUS46 KEKA 132251 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 251 PM PST Fri Dec 13 2019 CAZ101-103-140000- /O.EXP.KEKA.SU.Y.0008.000000T0000Z-191213T2300Z/ Coastal Del Norte-Northern Humboldt Coast- 251 PM PST Fri Dec 13 2019 ...HIGH SURF ADVISORY WILL EXPIRE AT 3 PM PST THIS AFTERNOON... Although the Surf Advisory is expiring, breakers will remain 18 to 20 feet. Remain cautious near shore. $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this high surf advisory went out at Dec 10, 3:47 PM PST, 12 hours 34 minutes earlier.
Area forecast discussion, Dec 10, 3:47 PM PST, 12 hours 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
347 PM PST Tue Dec 10 2019
.SYNOPSIS...A weak front is bringing light rain to Northwest
California this evening, followed by a brief period of drier
weather for part of Wednesday. An extended period of wet weather
will follow, with on and off light to moderate rain from Wednesday
night through Friday or Saturday. Snow levels will remain over
6,000 feet until Saturday when they fall to around 3,000 feet.
&&
.DISCUSSION...
.Short Term...(through Wednesday). A frontal boundary has just
started to make it's way onshore. This is bringing southeast winds
of 10 to 20 mph with gusts to 30 mph on the ridges. Rainfall
amounts are generally expected to be less than a half inch with
this first boundary. This rain is expected to move through fairly
quickly with rain tapering off this evening. There may be a few
lingering showers overnight. Towards morning there may be some fog
that develops in the interior valleys.
Wednesday is expected to generally be a dry day across the area.
A moist zonal flow is setting up across the area and there may be
some showers in the upslope areas. Generally this will be a fairly
warm day at the coast, so increased the temperatures a few
degrees above guidance and into the low 60s.
.Long Term...(Wednesday night through Monday) Light to moderate
rain will then expand across our region Wednesday night into
Thursday as a fairly strong westerly Pacific jet takes aim,
between a strong upper-low over the Gulf of Alaska and a
flattening upper ridge off the southern California coast. IVT
values will not be particularly impressive, but will be maximized
as vectors orient perpendicularly to the coast. A number of
impulses will pass through the zonal flow, enhancing the coverage
and intensity of the rain at times. The precipitation will
gradually become more showery heading into Friday as somewhat
cooler, drier, and more unstable air begins to filter in from the
north. Total rainfall amounts from Wednesday night through Friday
night look to range from a half inch to two inches north of
Mendocino county. Lighter amounts will be found to the south, with
locally a few inches possible in the mountains of interior Del
Norte County. Aside from increased southerly breezes mainly across
the ridges, winds will be a non- issue with this period of wet
weather.
Snow levels will begin to fall below 5000 feet late Friday, and
may approach 3000 feet across northern portions of our area over
the weekend. One last weak system projected to pass by over the
weekend may result in some snow across the higher mountain passes,
but amounts at this point look fairly minor. The consensus of
ensemble and deterministic models point toward a progressive ridge
giving us a period of dry weather from Sunday into early next
week, but the pattern continues to look modestly wet after that.
/AAD
&&
.AVIATION...A period of heavier rain will bring MVFR with short
periods of IFR conditions in the heavier rain. These will diminish
late this evening. The southeast winds along the coast will
improve conditions to MVFR or possibly better conditions along
the coast. The inland valleys may see some clouds and fog return
and this includes KUKI. Wednesday conditions are expected to be
mainly VFR, although any south or southeast slopes that are seeing
upslope flow would see lower conditions. MKK
&&
.MARINE...Winds and seas will continue to build across northwest
California waters tonight. The approaching front will bring light
rain and south winds as seas slowly begin to gain. Small craft
advisories are in effect through Wednesday evening with wind gusts
approaching 30 knots offshore. Steep seas reaching up to 15 feet
are expected Thursday and Friday from the Westerly Swell. Showers
are also expected late Wednesday through Thursday as winds and
gusts reestablish. /EYS
&&
.BEACH HAZARDS...With the onset of 15 to 17 foot waves at periods
of 15 to 17 seconds, High Surf brings a potential for hazardous
conditions. West facing beaches and steep or rocky shores should
be avoided or approached with extreme caution. Late Wednesday
evening through Saturday could be under High Surf or Beach
Hazards. Breakers in the magnitude of 22 feet could be expected
Thursday through the weekend. Dominant wave periods in theses
ranges can be catastrophic to beachgoers. Be aware and never turn
your back to the ocean. /EYS
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory until 9 PM PST Wednesday for PZZ470-475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngHazardous weather outlook, Dec 10, 5:26 AM PST, 22 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 526 AM PST Tue Dec 10 2019 CAZ102-105>108-110>113-111330- Del Norte Interior-Northern Humboldt Interior- Southern Humboldt Interior-Northern Trinity-Southern Trinity- Northwestern Mendocino Interior-Northeastern Mendocino Interior- Southwestern Mendocino Interior-Southeastern Mendocino Interior- 526 AM PST Tue Dec 10 2019 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For further details please refer to NOAA Weather Radio or weather.gov/eureka. CAZ101-103-104-109-111330- Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 526 AM PST Tue Dec 10 2019 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A large west to northwest swell will move through the coastal waters Thursday and Friday. Large breaking waves will occur along area beaches. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For further details please refer to NOAA Weather Radio or weather.gov/eureka.
Nearby
High Surf Advisories in California, 2019Every high surf advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.